PACE Case: Recommending Precautionary Tests

A 68-year-old female participant with a past medical history of depression, essential tremor, hyperlipidemia, peripheral neuropathy, and unspecified pain is newly enrolled in PACE. The participant’s medication regimen includes:

  • Acetaminophen 500 mg, 2 tabs every 6 hours, as needed
  • Vitamin D 50,000 iu, once a week
  • Citalopram 40 mg, daily
  • Gabapentin 300 mg, 3 times daily
  • Pravastatin 20 mg, daily
  • Primidone 50mg, 2 tabs 2 times daily

Because the participant is taking Citalopram 40 mg, the CareKinesis pharmacist recommends either a dosage decrease or obtaining an EKG to monitor how the medication affects QTc. According to the Medication Risk Mitigation Matrix©, Primidone is an inducer of CYP2C19, which is responsible for 50% of Citalopram’s metabolism. As a result, it would not be uncommon to see lower systemic concentrations of Citalopram. However, obtaining an EKG would help confirm whether or not a dosage adjustment is needed.

The PACE center orders an EKG that displays a possible 2nd degree block, a right bundle branch block, and more importantly, a QTc of 537 ms. A QTc of more than 450 puts patients at risk for torsades de pointes, a condition that occurs when the heart’s two lower chambers or ventricles beat faster than the upper chambers, or atria, which puts the patient at risk for sudden death.

After receiving this information, the CareKinesis pharmacist recommends switching from Citalopram, due to a high risk of QTc prolongation, to Sertraline, which is an intermediate risk, and obtaining a follow up EKG in two to four weeks to monitor.

The PACE nurse practitioner and physician decide to begin a slow taper of Citalopram over a month of 20 mg daily for two weeks, followed by 10 mg daily for 2 weeks. They will consider discontinuing the medication depending on the patients response. If the patient needs to be restarted on an anti-depressant, they will begin Sertraline 50 mg daily and monitor her appropriately for potential cardiac and other potential side effects.

Upon follow-up EKG a month and a half later, the patient’s QTc is 373 ms. While understanding medication interactions are important, recommending extra precautionary tests can potentially save a life.